Tolerance to Vyvanse: Next Steps and How to Lower It Safely

Vyvanse is a medication used to treat ADHD. Some people use it without a prescription to experience a high or to improve their focus and productivity.

Using this drug without a doctor’s supervision can be dangerous. It can lead to developing tolerance and other issues that may affect a person’s health.

Effects of Vyvanse

This prescription stimulant may be abused due to its effects. In 2014, it was estimated that about 5 percent to 35 percent of college students, and 5 percent to 10 percent of high school students, abused or misused prescription stimulants, according to research published in Postgraduate Medicine.

When people are using this drug, they usually take it orally in pill form or crush it up so they can snort it. Snorting the drug can make the effects be felt sooner compared to when someone ingests Vyvanse. In some cases, people might also inject this medication to increase the speed at which the effects occur.

ARE YOU STRUGGLING WITH ADDICTION AND SEEKING HELP? GET IN TOUCH WITH ONE OF OUR TREATMENT SPECIALISTS NOW.

ARE YOU STRUGGLING WITH ADDICTION AND SEEKING HELP? GET IN TOUCH WITH ONE OF OUR TREATMENT SPECIALISTS NOW.

When someone takes this drug orally, digestive tract enzymes convert it into l-lysine and dextroamphetamine, a very potent stimulant. No matter how someone uses this drug, it acts on central nervous system receptors to produce its effects. As the drug starts to work, it can cause euphoria and improved focus.

These effects are also possible, according to Psych Central:

  • Dry mouth
  • Vomiting and nausea
  • Weight loss and reduced appetite
  • Irritability
  • Insomnia
  • Dizziness
  • Paranoia
  • Numbness
  • Unexplained wounds
  • Muscle aches
  • Swollen eyelid or puffiness
  • Chest pain
  • Painful erection
  • Irritated, red eyes
  • Skin color changes
  • Hallucinations

These effects may be more frequent or pronounced when someone is abusing this drug. Since it is a Schedule II drug, the risk of abuse is high.

Chronic intoxication with Vyvanse may cause insomnia, hyperactivity, severe dermatoses, irritability, personality changes, and psychosis, according to the U.S. Food and Drug Administration (FDA). This psychosis can often present itself to look like schizophrenia. Chronic intoxication is possible as people continue to increase the dosage to deal with tolerance.

Recognizing Tolerance

Tolerance can develop when someone uses Vyvanse regularly. The body will eventually adjust to the dose the person is taking. When this happens, the user will need to increase the dosage to achieve the effects they are using Vyvanse to experience.

As someone increases their dose, the effects listed below can become stronger:

  • Increased heart rate
  • Reduced blood flow
  • Opened nasal passages
  • Increased blood pressure
  • Increased blood sugar
  • Elevated breathing

At very high doses, stimulants may cause potentially life-threatening effects. These may include irregular heartbeat, seizures, severely high body temperature, and heart failure, according to the National Institute on Drug Abuse (NIDA). As tolerance builds, the risk of these effects increases since they are most often seen at higher doses. Using other stimulants with this drug may increase the risk of the serious effects.

The typical dosage range is 30 mg (milligrams) to 70 mg per day. Within about 90 minutes of taking the drug orally, the effects start to occur. If someone is taking this medicine as prescribed and they develop a tolerance, they should talk to their doctor. Increasing the dose on their own may cause adverse health events. Those who use the drug recreationally should consider professional addiction treatment to stop using Vyvanse.

How quickly someone builds a tolerance for this drug depends on the individual. Several factors may influence a person’s tolerance, such as:

  • The person’s size, age
  • Body fat versus muscle content
  • How much Vyvanse someone takes
  • Whether they are using other stimulants and/or other drugs with Vyvanse
  • How long they have been taking this drug
Tolerance to Vyvanse

How to Deal With Vyvanse Tolerance

Vyvanse can be habit-forming, so once a person develops a tolerance, it may be challenging to stop taking the drug. If the person is taking Vyvanse for legitimate medical purposes, they should consult the prescribing physician.

If they are abusing the drug, undergoing substance abuse treatment can be beneficial. This starts with the detox process that can help one to deal with the effects of withdrawal. From there, comprehensive treatment can be explored to maintain sobriety.

Since this drug is a stimulant, the Matrix Model is often used to help people work toward recovery. This is a therapy method that helps stimulant abusers get into treatment so that they can work toward recovery. They start by learning about addiction and relapse. A trained therapist will give them support and direction throughout the program. The client will provide urine samples throughout treatment to make sure they are abstaining from drugs.

Using this mode, the therapist is both a coach and a teacher, helping to create a relationship with the client that is encouraging and positive. The foundation of this model is that this relationship will contribute to the client making positive changes, according to NIDA.

It is important not to delay seeking treatment. As soon as abuse is suspected, people should reach out for help. Since the withdrawal effects can be challenging to handle, getting professional help from a treatment facility is a good choice.

Do You Need a Break?

Taking a break from using Vyvanse can help to lower a person’s tolerance for the drug. Stopping use for good is the best option since if someone keeps increasing the dosage, they are at risk for an overdose. An overdose associated with stimulants like this drug may manifest in cerebral infarct or hemorrhage, respiratory failure, convulsions, cardiac ischemia or arrhythmias, or muscle breakdown, according to research published in the Annals of Emergency Medicine.

Any person who has experienced an overdose should immediately seek help to take a break from this drug. Continuing to build a tolerance can put someone at risk for the following, according to Treatment for Stimulant Use Disorders:

Ready to get help?

Let our treatment experts call you today.
  • Delusions or hallucinations
  • Depression
  • Paranoia
  • Persistent anxiety
  • Gastrointestinal issues
  • Chronic exhaustion
  • Breathing troubles
  • Seizure
  • Stroke
  • Extreme weight loss
  • Headaches
  • Cardiovascular damage

If any of these effects have ever occurred, it is imperative to take a break from using this drug. Not taking a break will increase the risk of more of these effects since the person will need to keep increasing the dose. As the dose increases, so do the risks of serious health complications.

Those who experience withdrawal effects when they are not taking the drug should consider treatment. Withdrawal symptoms may include the following:

  • Insomnia
  • Irritability
  • Excessive sleep
  • Drug cravings
  • Physical and mental exhaustion
  • Not feeling pleasure
  • Agitation and anxiety
  • Intense hunger

Vyvanse should never be used other than exactly how a doctor prescribes it. Taking too much can have serious effects on a person’s health. Those using this drug other than as prescribed should seek treatment for substance abuse.

Our addiction specialists are on-call 24/7, so call now at (855) 781-9939 to get connected to the help you need, or contact us online.